Pennsylvania, 2019Flooding in Pennsylvania, May 29, 2019
May 29, 2019 · NWS BGM · 4 events in 3 counties and zones
A stationary front over northern Pennsylvania resulted in periods of heavy rain producing thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front over northern Pennsylvania resulted in periods of heavy rain producing thunderstorms during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 29, 2:06 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, May 29, 2:06 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
306 PM EDT Wed May 29 2019
.SYNOPSIS...
A line of thunderstorms will affect the region through early
evening, mainly south of the NY / PA border. Another storm is
forecast to move through the northeast on Thursday, ushering in
additional showers and a few thunderstorms.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
3 PM update...
A line of intense thunderstorms will move through Northeast PA
through late afternoon. Driven by MLCape values between
1000-1500 j/kg and 50-60 kt bulk shears, these storms will
continue to intensify with isolated supercells possible.
The latest model predictions push the convective line east of
our FA around 6 PM with scattered light showers trailing the
thunderstorms.
Except for a stray sprinkle or shower over our southeastern
forecast area, the overnight hours will be dry with low clouds
and patchy fog forming.
Another wave will rotate into NY/PA Thursday afternoon and spark
another round of showers and thunderstorms. Though the storms
are not expected to be as intense as the last few days,
precipitable water will range from 1.25 to 1.50 inches between
the Twin Tiers and Wyoming Valley. Because portions of this
region received copious rainfall in recent days, any storms
forming over this area will need to be monitored.
Showers and isolated thunderstorms will continue for the first
half of Thursday night before finally moving eastward. Storm
total QPF values of 0.50 to 0.80 inches are forecast from the
NY/PA border southward.
130 PM update...
A tornado watch is in effect for Luzerne County until 8 PM EDT.
1025 AM update...
A line of showers is moving across Lakes Erie and Ontario at
this time. Breaks in the overcast over the Wyoming Valley will
cause atmospheric destabilization this afternoon with potential
CAPE values of 1000 j/kg or greater. In addition, winds shifting
aloft will create a favorable hodograph for organized severe
convection, with supercells possible from the Wyoming Valley
southward.
We expect thunderstorms to rapidly intensify between 130 PM and
3 PM. The greatest threat for severity weather will be before
630 PM.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Short wave departs early Friday allowing some weak ridging and
drier air to build into the region. After perhaps a morning
sprinkle, Friday should be dry and seasonable for the forecast
area as the frontal boundary drops south once again.
Fast NW flow brings yet another short wave through the area
Saturday. This system lifts the front back northward and fires
showers and thunderstorms, mainly over the southern half of the
forecast area. In any case, system is covering a broad area and
frontal position is not sure so will expect showers over much of
the area.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Unsettled weather will continue for the end of the weekend into
Monday.
Upper trough settles in over the area for Sunday and Monday as
multiple short waves rotate through. This will keep showers and
isolated thunderstorms in the area for the end of the weekend
into the work week. Surface ridge builds in for Tuesday and the
trough axis moves into New England. This will bring a cool
northerly flow but somewhat drier air into the area.
Temperatures through the period will generally remain below
normal.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Strong thunderstorms will affect areas of Central and Northern
PA through this evening with the likelihood of thunderstorms
impacting the KAVP terminal between 19z and 23z.
MVFR ceilings are forecast to develop overnight across all of
our terminals. Spotty IFR ceilings are likely, especially at
KBGM and KITH.
A mix of MVFR and VFR ceilings is forecast across the terminals
by late Thursday morning.
Outlook...
Thursday afternoon through Thursday night...Occasional
restrictions from scattered showers and thunderstorms.
Friday through Friday night...Mainly VFR.
Saturday through Sunday...Intermittent restrictions in rain
showers; some daytime thunder also possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ043-044-
047-048-072.
NY...None.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...DJPHazardous weather outlook, May 29, 12:41 PM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
141 PM EDT Wed May 29 2019
NYZ009-015>018-022-023-025-036-037-044>046-057-301745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Delaware-
141 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ024-055-056-062-PAZ038>040-301745-
Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-
141 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Showers and scattered thunderstorms are expected to pass through the
area this afternoon into early evening. A few storms may contain
damaging winds, hail, and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another round of showers and embedded thunderstorms is expected late
Thursday afternoon into evening. Locally heavy rainfall may occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ043-044-048-072-301745-
Wyoming-Lackawanna-Pike-Southern Wayne-
141 PM EDT Wed May 29 2019
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Another round of thunderstorms is expected this afternoon through
evening. In addition to posing the threat for flash flooding, there
is an enhanced risk for some thunderstorms to be severe with
damaging wind and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An additional round of showers and embedded thunderstorms is
expected late Thursday afternoon into evening. Locally heavy
rainfall may occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ047-301745-
Luzerne-
141 PM EDT Wed May 29 2019
...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An additional round of showers and embedded thunderstorms is
expected late Thursday afternoon into evening. Locally heavy
rainfall may occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 1:48 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG EXETER 41.33N 75.82W
05/29/2019 LUZERNE PA 911 CALL CENTER
LARGE TREE DOWN ON VEHICLE.
&&
BJGLocal storm report, May 29, 2:02 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG NANTICOKE 41.20N 76.00W
05/29/2019 LUZERNE PA 911 CALL CENTER
WIRES DOWN IN ROADWAY WITH POLE SNAPPED.
&&
BJGLocal storm report, May 29, 2:24 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL MOOSIC 41.36N 75.70W
05/29/2019 E0.75 INCH LACKAWANNA PA SOCIAL MEDIA
&&
BJGLocal storm report, May 29, 2:27 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG SLOCUM 41.13N 76.05W
05/29/2019 LUZERNE PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR MUD POND
&&
BJGLocal storm report, May 29, 2:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 E FEYS GROVE 41.09N 75.99W
05/29/2019 LUZERNE PA 911 CALL CENTER
TREES AND WIRES DOWN NEAR 326 BLUE RIDGE TRAIL
&&
BJGLocal storm report, May 29, 2:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 2 NNE SPENCERS CORNERS 41.63N 75.55W
05/29/2019 LACKAWANNA PA 911 CALL CENTER
TREE DOWN ON WIRES IN GREENFIELD TOWNSHIP
&&
BJGFlood, Wayne
- When
- May 29, 3:30 PM EST to 5:30 PM EST
- Where
- Wayne County, 1.24 mi NE of Honesdale to 1.07 mi E of Honesdale
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.580, -75.250
There were several reports of water over streets and a submerged vehicle in the Honesdale area.
Flood, Lackawanna
- When
- May 29, 3:42 PM EST to 5:42 PM EST
- Where
- Lackawanna County, 1.65 mi NNW of Taylor to 0.75 mi SSW of West Scranton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 41.403, -75.728
Several basements were flooded by heavy rainfall and poor urban drainage in the Taylor area.
Flood, Wayne
- When
- May 29, 3:54 PM EST to 5:55 PM EST
- Where
- Wayne County, 0.62 mi SE of Beech Grove to 1.2 mi NW of Laurella
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.593, -75.292
Multiple streets were flooded throughout Honesdale.
Flood, Luzerne
- When
- May 29, 4:15 PM EST to 5:00 PM EST
- Where
- Luzerne County, 0.52 mi W of Wilkes Barre to 0.3 mi NNE of Newtown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.250, -75.880
Water was reported over Main Street. Traffic was diverted around downtown Wilkes-Barre.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828876, 828877, 828878, 828882.